Alert archive / Michigan / Wind Advisories in 2025
Wind Advisory 3, NWS Gaylord, MI
NWS Gaylord, MI issued this wind advisory at Feb 28, 2025, 2:34 AM EST for 20 counties in Michigan. It took effect at Feb 28, 2025, 10:00 AM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2025, 2:34 AM EST (07:34 UTC)
- In effect from
- Feb 28, 2025, 10:00 AM EST
- Expired
- Mar 1, 2025, 4:00 AM EST
- In force
- 18 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Crawford County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 31 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 7.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
132 WWUS73 KAPX 280734 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 234 AM EST Fri Feb 28 2025 MIZ020>022-025>028-031>034-098-099-281945- /O.NEW.KAPX.WI.Y.0003.250228T2300Z-250301T0900Z/ Leelanau-Antrim-Otsego-Benzie-Grand Traverse-Kalkaska-Crawford- Manistee-Wexford-Missaukee-Roscommon-Beaver Island and surrounding islands-Charlevoix- 234 AM EST Fri Feb 28 2025 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM EST SATURDAY... * WHAT...Northwest winds 15 to 30 mph with gusts between 40 and 50 mph expected. * WHERE...A portion of Northern Lower Michigan generally along and west of I-75. * WHEN...From 6 PM this evening to 4 AM EST Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest winds will be near the immediate Lake Michigan shoreline this evening into the overnight hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JLD
4 follow-up statements
612 WWUS73 KAPX 281316 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 816 AM EST Fri Feb 28 2025 MIZ023-024-029-030-035-036-041-042-282130- /O.EXB.KAPX.WI.Y.0003.250228T1500Z-250301T0900Z/ Montmorency-Alpena-Oscoda-Alcona-Ogemaw-Iosco-Gladwin-Arenac- 816 AM EST Fri Feb 28 2025 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY... * WHAT...South winds turning west this afternoon and north this evening. Sustained winds of 15 to 30 mph. Wind gusts up to 45 to 55 mph expected this afternoon and especially this evening. * WHERE...Alcona, Alpena, Arenac, Gladwin, Iosco, Montmorency, Ogemaw, and Oscoda Counties. * WHEN...Until 4 AM EST Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... With temperatures falling into the teens and single digits tonight, now is the time to prep for any longer duration power outages. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ MIZ020>022-025>028-031>034-098-099-282130- /O.EXT.KAPX.WI.Y.0003.250228T1500Z-250301T0900Z/ Leelanau-Antrim-Otsego-Benzie-Grand Traverse-Kalkaska-Crawford- Manistee-Wexford-Missaukee-Roscommon-Beaver Island and surrounding islands-Charlevoix- 816 AM EST Fri Feb 28 2025 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM EST SATURDAY... * WHAT...South winds turning west this afternoon and north this evening. Sustained winds of 15 to 30 mph. Wind gusts up to 45 to 55 mph expected this afternoon and especially this evening. * WHERE...A portion of Northern Lower Michigan. * WHEN...Until 4 AM EST Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... With temperatures falling into the teens and single digits tonight, now is the time to prep for any longer duration power outages. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ HAD
776 WWUS73 KAPX 281954 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 254 PM EST Fri Feb 28 2025 MIZ020>036-041-042-098-099-010400- /O.CON.KAPX.WI.Y.0003.000000T0000Z-250301T0900Z/ Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand Traverse- Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee- Roscommon-Ogemaw-Iosco-Gladwin-Arenac-Beaver Island and surrounding islands-Charlevoix- 254 PM EST Fri Feb 28 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SATURDAY... * WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph. * WHERE...A portion of Northern Lower Michigan. * WHEN...Until 4 AM EST Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Impacts of potential long term power outages will be amplified due to the sharply colder airmass that will move in tonight, with well below freezing temperatures anticipated through Sunday. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ HAD
123 WWUS73 KAPX 010236 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 936 PM EST Fri Feb 28 2025 MIZ020>036-041-042-098-099-010900- /O.CON.KAPX.WI.Y.0003.000000T0000Z-250301T0900Z/ Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand Traverse- Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee- Roscommon-Ogemaw-Iosco-Gladwin-Arenac-Beaver Island and surrounding islands-Charlevoix- 936 PM EST Fri Feb 28 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SATURDAY... * WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph. * WHERE...A portion of Northern Lower Michigan. * WHEN...Until 4 AM EST Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest winds will be near the immediate Lake Michigan shoreline this evening into the overnight hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Impacts of potential long term power outages will be amplified due to the sharply colder airmass that will move in tonight, with well below freezing temperatures anticipated through Sunday. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ MLR
170 WWUS73 KAPX 010859 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 359 AM EST Sat Mar 1 2025 MIZ020>036-041-042-098-099-011000- /O.EXP.KAPX.WI.Y.0003.000000T0000Z-250301T0900Z/ Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand Traverse- Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee- Roscommon-Ogemaw-Iosco-Gladwin-Arenac-Beaver Island and surrounding islands-Charlevoix- 359 AM EST Sat Mar 1 2025 ...WIND ADVISORY WILL EXPIRE AT 4 AM EST EARLY THIS MORNING... The strongest winds have subsided, thus the advisory will expire. Expect breezy conditions to remain this morning and through much of the day. $$ JLD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this wind advisory went out at Feb 27, 11:45 PM EST, 2 hours 49 minutes earlier. Its key messages:
- Accumulating snow late tonight - Friday transitions to lake effect into Friday night. Heaviest snow amounts across the Straits into the E UP.
- Rapidly falling temperatures Friday evening will pose a flash freeze risk across much of the area.
- Colder temperatures and lake effect snow linger through Sunday
- Mild temperatures return Monday as chances increase for an active week next week
Area forecast discussion, Feb 27, 11:45 PM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1145 PM EST Thu Feb 27 2025
.KEY MESSAGES...
- Accumulating snow late tonight - Friday transitions to lake
effect into Friday night. Heaviest snow amounts across the
Straits into the E UP.
- Rapidly falling temperatures Friday evening will pose a flash
freeze risk across much of the area.
- Colder temperatures and lake effect snow linger through Sunday
- Mild temperatures return Monday as chances increase for an
active week next week
&&
.UPDATE...
Issued at 1003 PM EST Thu Feb 27 2025
Cold front has just about cleared our southern CWA late this
evening...bringing an end to widespread snow/rain mix that impacted
our CWA along and ahead of this boundary today into early evening.
Our attention now turns to a fast-approaching clipper system
currently centered over South Central Canada. This system will
quickly drop SE overnight...reaching the NW shore of Lake Superior
by around daybreak and then tracking thru Lake Superior on Friday.
Near term models still show the development of widespread precip
ahead of and around this system...impacting our CWA late tonight and
Friday. Models have backed off just a bit on precip amounts...but
will certainly maintain all headlines at this point given the
expectation of at least meeting headline criteria across Eastern
Upper Michigan (Winter Storm Warning) and far Northern Lower
Michigan (Winter Wx Advisory).
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 328 PM EST Thu Feb 27 2025
Current Overview / Pattern Synopsis:
Latest radar and satellite imagery showcases prefrontal moisture
pooling ahead of a subtle cold frontal boundary set to pass through
the region this evening. Marginal temperatures have led to a mixed
shower setup... largely rain mixing with snow at times south and
closer to the big lakes, and more of snow showers in the interior.
Instabilty remains progged anywhere from 35 to 75 J/kg through the
evening, which is plenty enough to support these convective bursts
of precipitation. Considering soundings showcase inversion heights
near 600mb with saturation beneath it (including its coinciding with
ample lift in the DGZ), expecting rain showers to transition to more
of snow showers through the evening colder air advects into the
region. Combine this with the loss of diurnal heating, and there
will be a downward trend in activity later this evening.
This will be short lived... NW winds promptly flip more southerly
with time as a dramatic uptick in theta-e advection ahead of an
intruding shortwave and associated surface low passing through the
upper Great Lakes Friday. Result will be quite the dramatic thermal
gradient across northern lower and eastern upper Michigan...
temperatures spike into the 50s across southern portions of the CWA,
while areas closer to the Sault hold in the lower 20s. This thermal
gradient and favorable jet dynamics will contribute to impressive
frontogenetic lift across the region Friday morning, leading to
snowfall. Dry slotting should stunt snowfall as theta-e advection
maximizes and temperatures soar south of the Bridge before the
surface cold front begins its surge southward as we progress into
the long term period, likely setting the stage for a flash freeze
event Friday evening.
Forecast Details:
Rest of This Evening: Expecting some continuity of ongoing mixed
showers, with a trend toward more of snowfall as we get closer to
sunset and diurnal heating is lost. Certainly some potential for
some snow squall-like occurrences... as temps do get below freezing,
and anything that falls / melts will be subject to refreeze.
Expecting an inch or less of snowfall across most locales. While not
a lot of snow, it will certainly have its impacts... rapid onset
reduced visibilities, perhaps even bordering on whiteout conditions
will lead to travel impacts, especially when considering the core of
this event will be rather short fused (in the order of 2-3 hours
total of this heavier snowfall).
Snowfall Tonight - Friday: The greatest snowfall impacts will favor
spots along and north of M-32, including the interior terrain of
northern lower Michigan. For spots along / south of M-72, you'll
wake up to maybe an inch of accumulation at most... with the
majority of areas seeing a couple tenths at most. Warming temps will
make quick work of this by mid morning.
Things get tricky across interior terrain and M-32 corridor. Periods
of pretty decent snowfall rates are anticipated to be the rule
through the morning, with temperatures straddling right around or
slightly above 32 into the early afternoon hours... bringing a
general 1-3" of sloppy wet snow to the region. This is most likely
in Otsego and interior Antrim and Charlevoix counties due to higher
elevation, and eastward into Montmorency, and Alpena. Will not be
issuing an advisory at this juncture for these counties. Snowfall in
these counties looks rather light, but concerns do remain with how
heavy some WAA snowfalls can be, especially overlapping with the
morning commute. Just not enough confidence to box in the future
forecast cycles at this time.
For Beaver Island, Emmet, Cheboygan and Presque Isle... better lift
region holds over the northern half of these areas... so north of M-
68, snowfall ticks up considerably. Expecting 4 to 6 inches of
snow here, especially closer to the Straits. Going Advisory
here.
In the eastern Yoop, the better dynamics holding overhead will keep
steadier snow overhead for longer. In addition, higher ratio snows
in the fronto will allow for things to really stack up. Definitely
looks like Warning level criteria snowfall is going to be met, with
a general 6-9" of accumulation expected, with localized 10"+ on the
table. All forecast zones with the exception of western Mackinac
County (where 5 to 7" is expected) will be upgraded to a Winter
Storm Warning.
Temperatures: Not much in the way of cold air advection in the wake
of this evening's cold front passage, as we rocket right back into
warm air advection. Most places see their lows this evening, largely
upper teens to mid 20s, before temperatures rise later... settling
anywhere from the lower 30s south to near 20 north of the Bridge and
across the interior terrain of northern lower. To say there is going
to be contrasting temperatures Friday is an understatement. A stout
thermal gradient overhead will allow for temperatures to surge into
the lower 50s across the southern CWA during tomorrow afternoon's
dry slot passage... perhaps accompanied by sunshine at times.
Meanwhile, areas between M-32 and M-72 probably reach 40-45 degrees
in a drizzly regime, and for M-32 up to the Bridge, 35-40 with
afternoon drizzle. North of the Bridge, looks like above freezing
temps are possible along the southern shores and the Straits,
whereas most other places hold 25 to 30 degrees... and then we just
crash right back in dramatic fashion into the evening hours
Friday... potentially seeing temperature falls in excess of 5 to 10
degrees / hour for the Friday evening commute (see long term for
Flash Freeze potential).
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 328 PM EST Thu Feb 27 2025
Forecast Pattern... Widespread snow will be exiting east Friday
night into Saturday morning. North to north-northwest gusty winds
will quickly build in during this time, dropping surface temps into
the teens. Lake effect snow showers will stream over the Leelanau
Penisula & TVC and head south/southeast, possibly reaching as far
inland as Cadillac. Winds will gradually back to the northwest
Saturday, which should shift focus of LES back to typical snowbelt
areas (Kalkaska, Antrim, Otsego) by Saturday afternoon. Winds start
to diminish late Saturday into early Sunday as a ~1030mb surface
high moves overhead. This will keep temperatures below normal Sunday
(the SOO & areas that clear out possibly seen below 0F low temps
early Sunday morning). Upper level ridging ans southerly winds will
warm temperatures back to near normal Monday. The next system will
likely impact MI mid week. At this time, precipitation looks like
widespread rain for northern lower and possibly a mix for eastern
upper, however the 0C 850mb line is right by the straights - which
results in high uncertainty for what mid weeks system will bring. It
could be widespread rain, or wet snow, or mixed precipitation. One
of the things we do know, is temperatures should remain more mild
for the first half of next week - which means snow will continue to
melt.
Forecast Details...
This weekend: Better confidence exists for temperatures quickly
falling in the teens as gusty north winds quickly establish
Friday night into early Sunday morning. This flash freezy nature
could lead to some issues where wet roads become icy. Gusty
winds and these colder temperatuers will also lead to wind
chills below 0F over much of northern MI early Saturday morning.
Model soundings for the LES over NW lower look to be capped
around 850mb, which means higher accumulations from really heavy
snow is unlikely at this time. Additional snow overnight from
LES should remain around a few inches (up to 3 to 4). Low clouds
will linger over much of northern MI, and as a secondary upper
trough swings through some more widespread light snow could be
produced leading to additional accumulations of up to an inch
Friday night into Saturday morning. There is also confidence LES
will shift its focus as winds turn NW Sunday, however
accumulation's should remain at or under 4 to 6 inches (likely
less).
Mid week system: High uncertainty exists with the system mid
week next week. Not only is it a progressive pattern ahead of
this system (lots of room to accumulate error), but a shift in
the surface low track of even 50 miles means dramatic
differences in what we will see in northern MI. Up to now, the
overall track of the low has inconsistencies run to run -
however the 12Z global guidance is in agreement with the track
heading for the Great Lakes region (ensembles also have most
members showing this). So there is decent confidence that we
will see some precipitation mid week next week. There is also
good confidence in a warming trend for the first have of the
week, as upper ridging and south winds ahead of the formation of
that low will work to warm us. It will come down to the details-
where that 0C line reaches and how deep the surface low itself
is (an (albeit messy) -PNA pattern will help yield upper level
support for this low). If widespread moderate to heavier rain
(chances for convective showers do exist with this) does
materialize, rain on snow will likely lead to some hydro
concerns. We will be watching this system.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1145 PM EST Thu Feb 27 2025
A strong clipper system will quickly drop out of South Central
Canada tonight and will track thru the length of Lake Superior
on Friday...producing widespread accumulating snow across
Eastern Upper and Northern Lower Michigan. The heaviest snow
will be concentrated across areas north of M-32. Snow will mix
with and chance to rain across much of Northern Lower Michigan
in the afternoon (mainly south of M-32) as warm air surges into
our region ahead of the low center. Prevailing conditions will
remain mostly MVFR tonight...but will quickly drop to IFR late
tonight thru Friday as widespread snow develops. Conditions
south of M-32 will remain MVFR on Friday as snowfall will be
significantly lighter in these areas and will then switch over
to rain in the afternoon. NW winds around 10 kts tonight will
become S/SE at 15 to 25 kts Friday morning... shifting to the
W/NW at 20 to 30 kts Friday afternoon and evening across Eastern
Upper and far Northern Lower Michigan.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 4 AM Friday to 4 AM EST Saturday
for MIZ016>018-097-098.
Winter Storm Warning from 4 AM Friday to 4 AM EST Saturday for
MIZ086>088-096.
Winter Weather Advisory from 4 AM to 10 PM EST Friday for
MIZ095.
MARINE...Gale Warning from noon Friday to 3 AM EST Saturday for LHZ346-
347.
Gale Warning from 4 AM Friday to 3 AM EST Saturday for LMZ323-
344>346.
Gale Warning from noon Friday to 3 AM EST Saturday for LSZ321-
322.
&&
UPDATE...MLR
SHORT TERM...HAD
LONG TERM...ELD
AVIATION...MLRHazardous weather outlook, Feb 27, 3:30 PM EST, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 330 PM EST Thu Feb 27 2025 MIZ016>018-020>036-041-042-086>088-095>099-282030- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 330 PM EST Thu Feb 27 2025 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Bursts of mixed precipitation are anticipated through the evening across all of northern Michigan. Locally heavy snowfall can lead to rapid reductions in visibility at times during the evening commute. Accumulating snow is expected to arrive from northwest to southeast late tonight with the greatest snow accumulation by Friday morning across eastern upper Michigan. Please see the latest winter weather headlines for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is potential for several inches of snow accumulation Friday into Friday evening across parts of the forecast area, especially across eastern upper and far northern lower. Winds are expected to become gusty through this timeframe, leading to areas of blowing/ drifting snow. Please see the latest winter weather headlines for additional details. Warmer weather and melting snow next week could lead to ice jams resulting in localized flooding along area rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-282030- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 330 PM EST Thu Feb 27 2025 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Occasional gale force wind gusts are possible on portions of Lake Michigan Friday and Friday night. Please see the latest Gale Warnings for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
Nearby
Wind Advisories in Michigan, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.